Tennessee, 2023High Wind in Tennessee, December 25, 2023
December 25, 2023 · NWS MRX · 1 event in 1 county or zone
Cove Mountain reached 59 mph, with several other locations between 45 and 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cove Mountain reached 59 mph, with several other locations between 45 and 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 25, 3:32 PM EST, 28 minutes earlier.
Area forecast discussion, Dec 25, 3:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
332 PM EST Mon Dec 25 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 327 PM EST Mon Dec 25 2023
Key Messages:
1. Strong winds across the higher elevations will gradually diminish
this evening into tonight.
2. Off and on showers and a few isolated thunderstorms will continue
through Tuesday morning with less coverage by the afternoon.
This Evening/Tonight
Currently this Christmas afternoon, a closed low is centered over
Kansas/Nebraska with its surface reflection centered in Iowa. The
surface cold front also extends southward along the Mississippi
River Valley. This setup has produced a continued LLJ approaching 60
kts and a west to east MSLP gradient of 1mb every 25 to 50 miles.
This has continued mountain wave winds along the mountains and
adjacent foothills with multiple sites gusting over 50 mph. For
other higher elevation places, wind gusts to 30 mph have been
confirmed. Based on the current trends, the Special Weather
Statement and High Wind Warning are still valid. However, the
warning may be cancelled early as the LLJ diminishes from the west.
Otherwise, the cold front pushing further east will keep coverage of
rain through much of the night with a gradual eastward shift by the
morning. Many of the high-res models continue to suggest elevated
instability 200 J/kg or more, sufficient for inclusion of low-end
thunder chances. A more convective nature to showers has already
been observed today but nothing more.
Tuesday
During the day on Tuesday, the closed low will advance eastward but
very slowly. The cold front will also continue to move eastward
through western portions of the area by the evening. This will keep
the focus for PoPs further east with lingering elevated instability
sufficient for continued low-end thunder chances early in the
morning. Weak embedded shortwaves, low-level moisture, and continued
lift from the front will be sufficient for additional low-end rain
chances in the afternoon hours. However, rainfall totals will be
very limited based on expected coverage. Temperatures will remain
mild as the better height falls and cold air advection from the
front will take place after the daytime period.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 327 PM EST Mon Dec 25 2023
Key Messages:
1. A cooldown is expected with more seasonable temperatures through
the weekend.
2. Best chances for snow accumulation likely to be isolated in the
higher elevations late Thursday through late Friday.
Discussion:
An ongoing blizzard in the Great Plains this Christmas Day is
associated with a maturing low and deepening upper trough. While the
blizzard will sadly dissipate, the upper trough will close off and
plod on over here to our part of the country. Lower heights
associated with the upper low and the air mass it's bringing with it
will help cool down the atmosphere. Best period for snow shenanigans
is Thursday night into Friday morning, though snow showers at the
highest elevations will be possible through Friday night. NBM
probabilities of snow accumulation in the valley look to be
aggressive, however the current forecast aligns fairly well with the
GFS and Euro ensembles. Both ensembles keep snow accumulation out of
the Tennessee valley, with 50% probabilities not appearing until
Abingdon. Otherwise it has the hallmark horseshoe signature of
potential snowfall in the higher elevations, where colder air aloft
will help keep the precipitation type as snow. The best thing the
low has going for it is passage overnight Thursday into Friday
morning, so no solar influences at issue. GFS/NAM soundings depict
most of the column under the upper low as saturated with subfreezing
temperatures pretty close to the surface. Snow or wintry mix at the
surface then is a possibility, but warm surface temperatures in the
valley with weak rates preclude accumulations.
The trough swings out on Saturday with subsequent height rises on
the backside, leading to a nice Sunday before guidance has another
trough swinging into the area at the very end of the period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1209 PM EST Mon Dec 25 2023
Poor aviation conditions are expected over the period with the
most notable category reductions expected to be at CHA. At the
time of this issuance, a line of heavy showers will be moving
through and will produce significant, brief reductions, possibly
below IFR. These reductions are expected further north but not
until later this evening and overnight. Also, periods of LLWS are
forecast at TYS and TRI again by the evening, but this should
dissipate by the early morning hours. At this time, IFR reductions
are most likely to take place at CHA with TYS and TRI likely
staying at predominantly MVFR. These reductions are expected to
continue into Tuesday with rain coverage focused more towards TRI.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 53 61 42 58 / 70 10 10 0
Knoxville McGhee Tyson Airport, TN 52 63 47 58 / 90 40 50 10
Oak Ridge, TN 52 62 45 58 / 100 30 40 10
Tri Cities Airport, TN 51 64 50 58 / 60 70 90 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 AM EST Tuesday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...BW
LONG TERM....Wellington
AVIATION...BWHazardous weather outlook, Dec 25, 3:31 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 PM EST Mon Dec 25 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-262045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
331 PM EST Mon Dec 25 2023 /231 PM CST Mon Dec 25 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Very windy conditions will continue into the evening across some
of the higher elevations and foothills of the E TN mountains today
into tonight. See the high wind warning for details. Gusty winds
can be also be expected across portions of the Plateau, SE TN, SW
NC, and SW VA, with the highest gusts over the higher elevations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will be scattered snow showers from Thursday evening
through Friday night period, especially over the higher terrain.
Snow showers could continue into Saturday morning in mountain
elevations. Best chances for light accumulation will be over the
higher elevations of the Plateau, the East TN mountains, and
southwest Virginia ridges.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Local storm report, Dec 25, 12:46 PM EST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1246 PM EST Mon Dec 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM Non-Tstm Wnd Gst 2 S Round Mountain 35.81N 82.96W
12/25/2023 E54 MPH Cocke TN Mesonet
Private Weather Station near Appalachian
Trail and Max Patch at 4200 feet.
1135 AM Non-Tstm Wnd Gst 8 SE Citico 35.31N 84.04W
12/25/2023 M49 MPH Monroe TN Mesonet
Mesonet station TT377 Praws 10. A portable
RAWS site at about 5000 feet.
1100 AM Non-Tstm Wnd Gst 3 ESE Wears Valley 35.70N 83.61W
12/25/2023 E56 MPH Sevier TN Park/Forest Srvc
Wind gust from Cove Mountain Tower.
0430 AM Non-Tstm Wnd Gst 2 S Camp Creek 36.06N 82.77W
12/25/2023 E46 MPH Greene TN Mesonet
From wind tower at Camp Creek Elementary
School.
&&High Wind, Sevier/Smoky Mountains
- When
- December 25, 4:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 59 mph wind gust was measured at Cove Mountain Fire Tower. Multiple other locations had measured wind gusts of 45 to 55 mph in the East Tennessee foothills and mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in North Dakota, December 25 to 27, 2023$5.8 million · 16 events
- Blizzard and Winter Storm in Nebraska, December 25, 202324 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 202324 events
- Blizzard and Winter Storm in South Dakota, December 25 to 27, 202324 events
- Blizzard and Winter Storm in Nebraska, December 25 to 27, 202323 events
- Ice Storm in North Dakota, December 25 to 27, 202318 events
- Ice Storm in South Dakota, December 25 to 27, 202315 events
- Blizzard in South Dakota, December 25 to 26, 202312 events
- Blizzard and High Wind in Colorado, December 25 to 27, 202357 kt wind · 12 events
- Blizzard and Winter Storm in Nebraska, December 25, 202311 events
- Heat in Washington, December 25 to 31, 202311 events
- Ice Storm and Winter Weather in Minnesota, December 25, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145693.